HICCUPS

I HAVE JUST COMPLETED MY 6TH FCR. I ALWAYS FEEL PRETTY LOUSEY FOR AFEW DAYS BUT COME RIGHT QUICKLY. I HAVE A QUESTION. HAS ANYONE ELSE SUFFERED WITH HICCUPS FOR THE TIME AFTER TREATMENT AND UNTIL YOU FINISH THE CHEMO PILLS???? I GOT HOME YESTERDAY AND I STARTED. I HAVE QUITE AFEW BOUTS OF HICCUPS AND IT STOPS ONCE I FINISH MY TABLETS. INTERESTING EH??

10 Replies

oldestnewest
  • I haven't had chemo yet, but I once had the hiccups for 3 days when I was a sailor decades ago. Whiskey and John Player cigarettes irritated the vagus nerve in my stomach, the corpsman said. The folly of youth ...

    Did they by any chance give you any steroids as well as the FCR? I found this on PubMed:

    ncbi.nlm.nih.gov/pubmed/192...

    =seymour=

  • Computor won't open that link. I can't blame whisky and cigarettes for my hiccups!!!! But hey hiccups aren't so bad anyway. I didn't have steroids with my last 2 treatments. Just really curious if anyone else had the same experience. Thanks Seymour B

  • It's a report on a single patient which blames dexamethasone, a corticosteroid. It's not exactly good science.

    I found a few others when I searched on PubMed on cyclophosphamide hiccups, but there was no abstract to see if there was a steroid also involved. The was one full text article in French, but I'm not at all fluent.

    Here's what the page in the original link said, in case you or anyone else are still curious.

    In your case, there may be some other explanation. I'll bet you're not the only one who has experienced it FCR. I can vouch for the exhaustion - It wore me out when I was 23. I can imagine it affecting a CLL patient even more if it's more than a few hours.

    J Oncol Pharm Pract. 2009 Dec;15(4):233-6. doi: 10.1177/1078155209102336.

    Severe hiccups during chemotherapy: corticosteroids the likely culprit.

    Gilbar P1, McPherson I.

    Abstract

    Hiccups generally are self-limiting and of short duration. Those lasting more than 48 h or recurring at frequent intervals are termed persistent. There are numerous causes of hiccups, with medications implicated only rarely. While hiccups are usually benign, severe attacks may lead to exhaustion, eating difficulties, and affect quality of life. We report a case of severe hiccups in a patient receiving chemotherapy (oxaliplatin, 5-fluorouracil, leucovorin) for metastatic colorectal cancer. Hiccups began on the day following chemotherapy and continued constantly for over 30 h until relief was obtained by sucking the juice of a fresh lemonade. A similar pattern occurred in the next two chemotherapy cycles. Dexamethasone had been prescribed as prophylaxis against emesis and this was considered a possible cause. Withholding dexamethasone in the next cycle led to elimination of hiccups without having an impact on control of nausea and vomiting. A number of case reports have linked corticosteroids, particularly dexamethasone, to the occurrence of hiccups. Antineoplastic agents have occasionally been reported as causing hiccups; however, in most of these cases, corticosteroids, as part of the treatment protocol or as antiemetics, may have been a more likely cause. This case serves an as important reminder that adverse effects appearing during chemotherapy may not necessarily be due to antineoplastic agents. In the case of hiccups, oncology health professionals should review all medications and non drug-related factors before assigning causality.

  • I would suggest you increase your water intake... I had hiccups briefly on FR... I suspect it is the fludarbine tablets...

    ~chris

  • Thanks a lot for your answers.

  • I cannot remember which session of FCR it was (probably 2nd or 3 ) but hiccups started at 2pm and was continuous until 9pm when I told the nurse about it and she replied u should have told me earlier because we have a pill for that. Took a pill and they went away unfortunately I do not know the name of the pill. Regards Ron.

  • HI RON. YOU GAVE ME A LAUGH. A PILL FOR HICCUPS!!!!!! AMAZING. PILLS FOR EVERYTHING EH?? WELL I'M NOT THE ONLY ONE. THANKS FOR THAT RON.

  • Well Heather maybe we should make a statement like "laughter is the best medicine". Regards Ron.

  • Yes, I get hiccups all the time having completed 5 x FCR in April 2014. It was my second round of chemo and I got hiccups during and post chemo the first time too so there must be a connection but can't think what the medical explanation might be. I also get a lot of heart burn/indigestion to add to things.

  • AMAZING ISN'T IT? SIDE EFFECTS OF CHEMO CAN BE HICCUPS. THEY DON'T TELL YOU THAT EH? I'M SURE WE CAN ALL COPE WITH HICCUPS ONCE IN AWHILE. THANKS SPLASHSPLASH

You may also like...